Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Honolulu, HI

March 14, 2018Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 14, 2018, 3:10 PM HST for Kalawao County, Hawaii. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2018, 3:10 PM HST (01:10 UTC)
Expired
Mar 15, 2018, 12:00 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 75 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WGHW50 PHFO 150110
FFWHFO
HIC009-150400-
/O.NEW.PHFO.FF.W.0018.180315T0110Z-180315T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
310 PM HST WED MAR 14 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 600 PM HST

* At 302 PM HST, the Maui Emergency Management Agency reported the 
  closing of Uakea Road, Waikoloa Road, and Makalae Road off the 
  Hana Highway. Rainfall at rates of 1 to 2 inches per hour has 
  persisted for more than an hour over east Maui from Nahiku to 
  Kipahulu. 

* Locations in the warning include but are not limited to...
  Kaupo, Kipahulu, Keanae, Nahiku and Hana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 600 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.

LAT...LON 2069 15600 2065 15605 2063 15614 2063 15616
      2087 15617 2086 15613 2082 15611 2083 15609
      2078 15599 2073 15599

$$

Kodama
4 follow-up statements
545 
WGHW70 PHFO 150217
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
417 PM HST WED MAR 14 2018

HIC009-150400-
/O.CON.PHFO.FF.W.0018.000000T0000Z-180315T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
417 PM HST WED MAR 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

At 412 PM HST...radar indicated that heavy rain continues over east 
Maui from Nahiku to Kipahulu. The highest rain rates were in the 
range of 1 to 2 inches per hour. The Maui Emergency Management 
Agency reported that Ulaino Road, Haneoo Street, Waikoloa Road, 
Uakea Road, and the Hana Highway at Mill Street are impassable due 
to flooding.

Locations in the warning include but are not limited to...
Kaupo, Kipahulu, Keanae, Nahiku and Hana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 600 PM HST if heavy rain
persists.

LAT...LON 2069 15600 2065 15605 2063 15614 2063 15616
      2087 15617 2086 15613 2082 15611 2083 15609
      2078 15599 2073 15599

$$

Kodama
483 
WGHW50 PHFO 150347
FFWHFO
HIC009-150700-
/O.EXT.PHFO.FF.W.0018.000000T0000Z-180315T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
547 PM HST WED MAR 14 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 900 PM HST

* At 540 PM HST, radar showed heavy rainfall continuing over east 
  Maui between Nahiku and Kipahulu. The area of heavy rain has been 
  nearly stationary. The Maui Emergency Management Agency reported 
  that Ulaino Road, Haneoo Street, Waikoloa Road, and Uakea Road 
  remain closed due to flooding. 

* Locations in the warning include but are not limited to...
  Kaupo, Kipahulu, Keanae, Nahiku and Hana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 900 PM HST if heavy rain
persists.

LAT...LON 2069 15600 2065 15605 2063 15614 2063 15616
      2087 15617 2086 15613 2082 15611 2083 15609
      2078 15599 2073 15599

$$

Kodama
675 
WGHW70 PHFO 150640
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
840 PM HST WED MAR 14 2018

HIC009-150700-
/O.CON.PHFO.FF.W.0018.000000T0000Z-180315T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
840 PM HST WED MAR 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

At 830 PM HST...radar indicated heavy rain across the warned area 
with a rainfall rate of around an inch an hour. Emergency management 
reported Hana highway at Mill Street, is now opened. However, other 
roads are still closed, such as Uakea and Waikoloa roads.

Locations in the warning include but are not limited to... Kaupo, 
Kipahulu, Keanae, Nahiku and Hana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now. 

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 900 PM HST if heavy rain
persists.

LAT...LON 2069 15600 2065 15605 2063 15614 2063 15616
      2087 15617 2086 15613 2082 15611 2083 15609
      2078 15599 2073 15599

$$
Lau
281 
WGHW50 PHFO 150655
FFWHFO
HIC009-151000-
/O.EXT.PHFO.FF.W.0018.000000T0000Z-180315T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
855 PM HST WED MAR 14 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until midnight HST

* At 841 PM HST, although the heavy rains have eased up, conditions 
  are favorable for more flare ups in the next few hours. Emergency 
  management reported Hana highway at Mill Street, is now opened. 
  However, other roads are still closed, such as Uakea and Waikoloa 
  roads.

* Locations in the warning include but are not limited to...
  Kaupo, Kipahulu, Keanae, Nahiku and Hana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond midnight HST if heavy
rain persists.

LAT...LON 2069 15600 2065 15605 2063 15614 2063 15616
      2087 15617 2086 15613 2082 15611 2083 15609
      2078 15599 2073 15599

$$
Lau

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 10:15 AM HST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 14, 10:15 AM HST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1015 AM HST Wed Mar 14 2018

.SYNOPSIS...
Mostly cloudy skies can be expected over the next couple of days
thanks to an area of low pressure west of the area. Numerous
showers can be expected over the west end of the state through
Thursday with scattered showers possible over the remainder of the
state. Shower activity is expected to become less active Friday
through the weekend with passing showers possible over windward
and mauka areas as well as some possible showers over interior
areas during the afternoon hours. Another round of wet weather is
possible beginning around Tuesday as another area of low pressure
moves closer to the state from the west.

&&

.DISCUSSION...
An area of low pressure is centered several hundred miles west of
the area. A deep layer of tropical moisture is being drawn
northward on the east side of the low. Mostly cloudy skies are the
result. Radar shows most of the shower activity is presently over
and around Kauai with lessor amounts of showers over the
remainder of the state mainly affecting windward and mauka areas.
For the most part, showers are expected to be light to locally
moderate in intensity though a few brief heavy showers can't be
ruled out especially over the west end of the state. This general
weather pattern is expected to continue through Thursday as the
area of low pressure gradually moves northward west of the area.

The low level wind flow is currently from the east. However as the
low moves northward over the next couple of days, winds will turn
more to a southeasterly direction especially over the west end of
the island chain. This wind pattern will continue on into
Saturday. Showers will tend to favor windward and mauka areas as
well as some interior areas during the afternoon hours.

As we start the new week, another area of low pressure is forecast
to move eastward closer to the state. Low level wind flow over the
west end of the state will swing around to a southerly direction
while remaining from the east southeast near The Big Island. The
global models are in good agreement in keeping the bulk of the low
precipitation field west of the area Monday. However daytime
heating along with low level moisture convergence may allow for
some showers to move over the islands especially the west end of
the chain. Rainfall chances look to increase on Tuesday over the
west end of the state as the lows associated frontal boundary
approaches Kauai from the west.

&&

.AVIATION...
A SFC low about 450 miles WSW of Kauai will begin to gradually
push N today. The associate warm front will pass over the island
chain later today and overnight bringing the chance for rain to
all islands especially Kauai.

AIRMET Sierra remains in effect for mountain obscuration across
Kauai and windward sections of Oahu, Molokai, Maui, and the Big
Island. These conditions will likely continue into tonight.

AIRMET Tango is in effect for moderate low level turbulence as
breezy E winds continue. Winds are forecast to weaken and veer SE
tomorrow. AIRMET Tango is also in effect for moderate upper level
turbulence over Kauai and adjacent waters with conditions
improving throughout the day.

AIRMET Zulu remains in effect for moderate icing over Kauai. These
conditions are expected to remain in place through the day today.

&&

.MARINE...
The current north swell will continue to slowly subside today.
However, the strong trades are still generating elevated, rough
surf conditions along east facing shores of most islands, so a
High Surf Advisory remains in effect through this afternoon for
those areas of Kauai, Oahu, Molokai, Maui, and the Big Island.

A Small Craft Advisory remains in effect through this afternoon
for all Hawaiian waters, except the Kauai, Oahu, and Maui County
Leeward Waters, due to the strong trade winds and the elevated,
rough seas. A surface low, which developed about 450 nm west-
southwest of Kauai. Models indicate this low will drift slowly
northward far west of Kauai over the next couple of days, causing
the winds to become southeast and weaken across the state tonight
through Friday. Light winds are expected to continue across the
area this weekend as the low tracks north of the region.

The surf will gradually subside along east facing shores tonight
through this weekend as the winds weaken and become southeast.
Small north and northwest swells arriving this weekend are
expected to produce slight bumps in surf along some north and west
facing shores of the smaller islands from Saturday through early
next week, but remain below advisory level.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Kauai
Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-
Windward Haleakala-Big Island North and East.

Winter Weather Advisory until 6 PM HST this evening for Big
Island Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu
Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

&&

Synopsis/Discussion...Burke
Aviation...TS
Marine...Chevalier

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:42 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 14, 4:55 PM HSTFlash Flood WatchHFOKauai20 hr
Mar 14, 6:26 PM HSTSpecial Marine WarningHFO109 min
Mar 14, 7:02 PM HSTFlash Flood WarningHFOKauai5 hr
Mar 14, 7:31 PM HSTSpecial Weather StatementHFOKauai44 min
Mar 14, 11:45 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 15, 2:36 AM HSTFlash Flood WarningHFOKalawao5 hr
Mar 15, 4:09 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Mar 15, 7:19 AM HSTFlash Flood WarningHFOKauai6 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.